OTTAWA — Health Canada has issued another warning about adverse neuropsychiatric effects linked to Champix, a drug intended to help smokers butt out for good.
A number of patients taking Champix (varenicline tartrate) have experienced unusual feelings of agitation, depressed mood, hostility, changes in behaviour or impulsive or disturbing thoughts, such as ideas of self-harm or of harming others, Health Canada said Friday in an advisory.
The medication acts on sites in the brain affected by nicotine. The drug helps ease withdrawal symptoms and blocks the effects of nicotine if users resume smoking.
Champix, made by Pfizer Inc. and sold under the brand name Chantix in the United States, has been sold in Canada since April 2007. In the year following its approval, 226 Canadian cases of neuropsychiatric adverse events have been reported. In that period, more than 708,500 prescriptions for the drug have been filled across the country.
Health Canada issued the following guidelines to the public:
-Tell your doctor if you have experienced depression or other mental health problems before taking Champix, as these symptoms may worsen while taking the drug.
-Stop taking Champix and tell your doctor right away if you, your family or caregiver have noticed any of these symptoms, if you experienced these symptoms in a way that is not typical for you or if you have thoughts of self-harm or of harming others.
-Champix has not been studied in people with mental health problems, and therefore your doctor will be monitoring you closely for new or worsened emotional or behavioural problems while on the medication.
"Quitting smoking can also be associated with changes in mood and behaviour, with or without taking medication to help quit," said the federal department in its advisory. "A doctor or pharmacist should be consulted should these symptoms or those described above be experienced, since guidance has been provided to health-care professionals on how to use Champix in patients, including those patients who may also have mental health problems."
Health Canada, which published an article concerning Champix in the Canadian Adverse Reaction Newsletter in April, said any case of serious change in mood or behaviour or other serious or unexpected adverse reactions in patients receiving Champix should be reported.